Format

Send to

Choose Destination
Transplant Proc. 2017 Jan - Feb;49(1):198-200. doi: 10.1016/j.transproceed.2016.11.029.

Acute Calcineurin Inhibitor Nephrotoxicity Secondary to Turmeric Intake: A Case Report.

Author information

1
Department of Medicine, University of California, Los Angeles, California. Electronic address: Anayeri@mednet.ucla.edu.
2
Department of Medicine, University of California, Los Angeles, California.

Abstract

Tacrolimus, also known as FK-506, is a potent immunosuppressant agent with a host of drug-drug and food-drug interactions. We present the first case of a probable food-drug interaction between the herb turmeric and tacrolimus leading to acute calcineurin inhibitor nephrotoxicity. A 56-year-old man with a history of orthotopic liver transplantation presented to the emergency department from the clinic with worsening edema in the setting of an elevated creatinine level of 4.2 mg/dL. Before the current presentation, the patient had been recently discharged on a previously tolerated low-dose regimen of tacrolimus with a whole-blood tacrolimus level within the desired range. Tacrolimus level on the day of re-hospitalization was elevated to 29.9 ng/mL in the absence of any changes to the patient's medication regimen. On further prompting, the patient identified recent high-dose intake of turmeric with his food. Tacrolimus was held from the patient's medication regimen, and he was discharged on hospital day 4 with objective evidence of improving renal function. Our report builds on the previous studies that described the effects of turmeric or its active ingredient on the pharmacokinetics of tacrolimus. The appropriate reconciliation of herbal agents such as turmeric can be worthwhile in patients with unexplained changes in tacrolimus levels.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center